Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 1, NWS Shreveport, LA

January 8, 2024Angelina County, Sabine County, San Augustine County, Texas

NWS Shreveport, LA issued this tornado warning at Jan 8, 2024, 3:20 PM CST for Angelina County, Sabine County, San Augustine County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2024, 3:20 PM CST (21:20 UTC)
Expired
Jan 8, 2024, 3:45 PM CST
In force
25 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Angelina County, TX, Sabine County, TX, San Augustine County, TX

The radar

The Ft Polk radar (KPOE), 122 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2024-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2024-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 582 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
582 m²/s²
0-3 km storm-relative helicity
805 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

353 
WFUS54 KSHV 082120
TORSHV
TXC005-403-405-082145-
/O.NEW.KSHV.TO.W.0001.240108T2120Z-240108T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
320 PM CST Mon Jan 8 2024

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Southeastern Angelina County in eastern Texas...
  Southeastern San Augustine County in eastern Texas...
  Southwestern Sabine County in eastern Texas...

* Until 345 PM CST.
    
* At 319 PM CST, a severe thunderstorm capable of producing a tornado
  was located 7 miles northeast of Chester, moving northeast at 50
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Angelina, southeastern San Augustine and southwestern
  Sabine Counties, including the following locations... Dolan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3104 9449 3106 9454 3113 9441 3127 9410
      3115 9397 3114 9404 3112 9404 3111 9406
      3103 9447
TIME...MOT...LOC 2119Z 231DEG 43KT 3100 9451 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 8, 2:28 PM CST, 52 minutes earlier.

Area forecast discussion, Jan 8, 2:28 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
228 PM CST Mon Jan 8 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday Night)
Issued at 110 PM CST Mon Jan 8 2024

Vigorous upper level trough currently spinning across the OK/TX
Pnhdl will continue slowly moving eastward overnight and should be
across NW AR by sunrise Tue morning before rapidly ejecting north
and east into the Upper Midwest and Ohio Valley Tue afternoon. By
the time this forecast becomes valid, the back edge of convection
should be pulling east of NE TX so have a large gradient
concerning rain chances overnight beginning at 6pm from slight
chance variety across far NE TX to categorical pops across our
eastern third. This back edge or precipitation is a little in
advance of the frontal boundary itself and some of the higher res
progs are hinting at some possible post frontal precip
redeveloping late tonight thru sunrise as well across our eastern
half so held onto some small chance pops across this location. The
best 700-300mb Q-vector convergence in association with the upper
low itself will be located north of our portions of the Ouachitas
in SE OK and SW AR so felt comfortable leaving any winter
precipitation across our far northwest zones out of the forecast
with this package as did other high res progs. While we cannot
rule out the possibility of additional strong to severe
thunderstorms through early this evening, that threat will most
likely be south of the I-20 Corridor of NE TX and N LA and even
more likely south of our southern most zones through early
evening. The prefrontal and post frontal pressure gradient will be
the other significant feature in the Short Term portion of the
forecast given how dynamically stacked this trough is as it
approaches our region from the west. Will continue the Wind
Advisory for the remainder of the night and through the day
Tuesday with sustained winds near 20-25mph with gusts as high as
45 mph.

Look for a rather raw day across the region on Tuesday with high
temperatures likely not making it out of the 40s for highs across
most locations and again, with strong WNW winds, temperatures will
feel much colder.

Tue Night should be our coldest night with clearing skies and
light winds, look for freezing temperatures areawide Tue Night
with the coldest temperatures across our far northern zones with
lows in the lower 20s.

13

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 110 PM CST Mon Jan 8 2024

Very progressive westerly upper level pattern will continue across
the Lower 48 and especially across the Southern Plains and Lower
Miss Valley. Just as soon as we say goodbye to one trough, another
one moves into the Four Corners Region of the Country during the
day Thursday, ejecting out into the Tx Hill Country Thu Night,
taking on a negative tilt as it approaches our region. At the sfc,
we are quickly back to southerly low level return flow on Wed.
This will result in a rapid warmup during the day Wed that will
continue into Thu as 60+ dewpoints try to return as far north as
the I-20 Corridor of NE TX and N LA late Thu Aftn/Thu Night. At
this time, instability looks rather weak but definitely is not
non-existent and with plenty of low level directional and deep
layer shear, Thu Aftn/Thu Night could be our next opportunity to
see severe weather across at least the southern half of the Four
State Region. There may be enough moisture remaining across our
far northwest zones to support a quick transition from rain to
snow across portions of McCurtain County and adjacent counties in
SW AR early Friday Morning before we lose the moisture all
together. Cold front quickly traverses the region on Friday with
another very cold day in store with high temperatures reached in
the morning with falling temperatures through the day with brisk
northwest winds once again. Freezing temperatures areawide for
Friday Night/Sat Morning with coldest temperatures in the upper
teens across our far northern zones.

Much like Wednesday of this week, sfc winds quickly come back
around to a southerly trajectory Sat Night and especially on
Sunday as our next trough dives out of the Intermountain West and
into the Southern Plains. This trough has some of the coldest air
of the Winter Season associated with it as a 1040mb sfc high
settles into the Southern Rockies. Timing with this bitter cold
airmass appears to be late Sunday Night into Monday and there may
be enough moisture remaining on the colder side of this sfc
boundary for a change over from rain to light snow across most of
our region Sun Night into Monday before we lose all the moisture
to our east Monday Night. Still lots of uncertainties concerning
how much moisture this next trough will have to work with but
confidence is increasing that this will be the coldest airmass our
area will have experienced thus far. This does not appear to be an
overrunning type pattern but a short/quick burst of cold and/or
transition over to light snow (if any at all) before ending but
this will continue to be monitored obviously as this third storm
system approaches early next week.

13

&&

.AVIATION...
(18Z TAFS)
Issued at 1116 AM CST Mon Jan 8 2024

Dense OVC prevails across the airspace for the 08/18z TAF period
as a maturing upper low spins west of the area. Pre-frontal
convection will continue to work across the airspace this
afternoon as a warm front lifts north, with a cold front progged
to slice across the region later this evening. As the front
approaches, pre-frontal TSRA/RA and reduced VSBY will lower
flight categories as sfc terminal winds will remain elevated,
ranging between 15-20 kts, gusting as high as 30-35 kts at times.
As the front moves through, frontal associated convection will
result in lowering CIGs and increasing terminal winds as flight
categories remain in the IFR/LIFR category. Post frontal passage,
VSBY and CIGs will gradually improve. Terminal winds however will
continue to remain elevated through the end of the period.

RK

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  37  49  30  60 /  40   0   0   0
MLU  38  49  28  57 /  90   0   0   0
DEQ  34  44  23  55 /  20   0   0   0
TXK  35  44  28  56 /  30   0   0   0
ELD  35  45  26  56 /  80   0   0   0
TYR  35  49  32  61 /  10   0   0   0
GGG  35  49  29  61 /  20   0   0   0
LFK  34  51  30  63 /  30   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 6 PM CST Tuesday for ARZ050-051-059>061-
     070>073.

LA...Wind Advisory until 6 PM CST Tuesday for LAZ001>006-010>014-
     017>022.

OK...Wind Advisory until 6 PM CST Tuesday for OKZ077.

TX...Wind Advisory until 6 PM CST Tuesday for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

SHORT TERM...13
LONG TERM....13
AVIATION...53
Hazardous weather outlook, Jan 8, 11:06 AM CST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1106 AM CST Mon Jan 8 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-091200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1106 AM CST Mon Jan 8 2024

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST TUESDAY...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

A series of disturbances will bring widespread showers and embedded
thunderstorms to the region today. Can't rule out some isolated
strong to severe thunderstorms, especially across portions of Deep
East Texas and Central Louisiana this afternoon. Damaging winds and
large hail are the greatest threat, but an isolated tornado can't be
ruled out. In addition to the severe weather threat, strong gusty
winds will be possible today. A Wind Advisory is in effect, as
southerly winds up to 25 mph, with gusts up to 45 mph will be
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

Gusty conditions will return to the region on Tuesday along with
much cooler conditions. A Wind Advisory is in effect through 6 PM
Tuesday, as we can expect sustain northerly winds near 20 mph with
gusts near 45 mph. Freezing temps will be possible areawide
Wednesday morning. Another strong cold front will bring more
widespread rainfall to the region on Thursday night and Friday, along
with the chance for more severe weather. Behind this front, models
suggest some of the coldest air of the current winter season will
move into the region. There is also a slight chance for a change over
to some wintry precipitation north of Interstate 20 Friday, as
colder air quickly funnels into the region. Dry conditions should
return for next weekend, with below normal temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

13

In the hours before

Special weather statement, Jan 8, 11:57 AM CST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1157 AM CST Mon Jan 8 2024

TXZ165>167-081830-
Sabine TX-Angelina TX-San Augustine TX-
1157 AM CST Mon Jan 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ANGELINA...SAN
AUGUSTINE AND NORTHWESTERN SABINE COUNTIES THROUGH 1230 PM CST...

At 1156 AM CST, Doppler radar was tracking a strong thunderstorm 11
miles north of Ebenezer, moving northeast at 60 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Milam, San Augustine, Hemphill, Pineland, Macune, Bland Lake,
Rosevine, Broaddus, Bronson, McElroy, Denning, and Chinaquapin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3115 9435 3122 9433 3123 9432 3124 9433
      3164 9424 3158 9400 3143 9376 3110 9413
      3109 9420
TIME...MOT...LOC 1756Z 205DEG 51KT 3120 9421

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Special weather statement, Jan 8, 12:53 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1253 PM CST Mon Jan 8 2024

TXZ108>110-124-136-081945-
Smith TX-Camp TX-Wood TX-Franklin TX-Titus TX-
1253 PM CST Mon Jan 8 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN SMITH...FRANKLIN...
WOOD...WESTERN TITUS AND WESTERN CAMP COUNTIES THROUGH 145 PM CST...

At 1252 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Sulphur Springs to near Trinidad Lake. Movement
was east at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mount Pleasant, Mineola, Winnsboro, Lindale, Mount Vernon, Quitman,
Scroggins, Lake Fork Reservoir, Pleasant Grove, Hainesville, Golden,
Hoard, Newsome, Purley, Lake Palestine, Forest Hill, Winfield, Alba,
Yantis, and Miller's Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3296 9531 3327 9531 3335 9491 3290 9512
      3290 9515 3283 9515 3219 9547 3223 9549
      3230 9545 3236 9545 3248 9559 3269 9559
      3272 9564 3296 9567
TIME...MOT...LOC 1852Z 261DEG 33KT 3313 9564 3206 9614

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jan 8, 1:52 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Shreveport LA
152 PM CST Mon Jan 8 2024

LAZ005-012-013-018-019-082015-
Winn LA-Bienville LA-Lincoln LA-Natchitoches LA-Jackson LA-
152 PM CST Mon Jan 8 2024

...A STRONG THUNDERSTORM WILL IMPACT JACKSON...NORTH CENTRAL
NATCHITOCHES...EASTERN BIENVILLE...SOUTHWESTERN LINCOLN AND
NORTHWESTERN WINN PARISHES THROUGH 215 PM CST...

At 151 PM CST, Doppler radar was tracking a strong thunderstorm 16
miles north of Campti, or 20 miles west of Jonesboro, moving
northeast at 75 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Ruston, Grambling, Jonesboro, Arcadia, Choudrant, Simsboro, Chatham,
Hodge, Goldonna, North Hodge, Vienna, East Hodge, Saline, Lucky,
Ashland, Bienville, Quitman, Bryceland, Mount Lebanon, and Brice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3200 9301 3210 9316 3211 9315 3213 9317
      3257 9302 3260 9258 3228 9236
TIME...MOT...LOC 1951Z 217DEG 65KT 3212 9304

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
Special weather statement, Jan 8, 1:59 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Shreveport LA
159 PM CST Mon Jan 8 2024

LAZ020-022-082045-
La Salle LA-Grant LA-
159 PM CST Mon Jan 8 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN GRANT AND CENTRAL LA
SALLE PARISHES THROUGH 245 PM CST...

At 159 PM CST, Doppler radar was tracking a strong thunderstorm over
Ball, or near Pineville, moving northeast at 50 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Jena, Midway, Pollock, Nebo, Zenoria, Rogers, Catahoula Lake, and
Fishville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3140 9214 3143 9216 3147 9216 3148 9218
      3147 9219 3148 9221 3142 9250 3176 9235
      3177 9201 3148 9201
TIME...MOT...LOC 1959Z 215DEG 45KT 3140 9238

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Special weather statement, Jan 8, 2:26 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Shreveport LA
226 PM CST Mon Jan 8 2024

LAZ021-022-082100-
Caldwell LA-La Salle LA-
226 PM CST Mon Jan 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CALDWELL AND
NORTHEASTERN LA SALLE PARISHES THROUGH 300 PM CST...

At 226 PM CST, Doppler radar was tracking a strong thunderstorm near
Jena, or 18 miles west of Harrisonburg, moving northeast at 55 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of southeastern
Caldwell and northeastern La Salle Parishes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3197 9191 3193 9190 3193 9201 3177 9201
      3176 9229 3206 9206 3210 9189 3209 9189
      3208 9190 3209 9191 3207 9193 3206 9191
      3201 9189 3199 9190 3197 9189
TIME...MOT...LOC 2026Z 214DEG 49KT 3175 9214

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Special weather statement, Jan 8, 3:04 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
304 PM CST Mon Jan 8 2024

TXZ150>153-165-166-082130-
Panola TX-Angelina TX-Nacogdoches TX-San Augustine TX-Rusk TX-
Shelby TX-
304 PM CST Mon Jan 8 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN PANOLA...SOUTHEASTERN
RUSK...NACOGDOCHES...WESTERN SHELBY...NORTHWESTERN ANGELINA AND
NORTHWESTERN SAN AUGUSTINE COUNTIES THROUGH 330 PM CST...

At 303 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Trawick to near Hudson.
Movement was northeast at 85 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lufkin, Nacogdoches, Center, Hudson, Tenaha, Timpson, Garrison,
Joaquin, Melrose, Martinsville, Woden, Etoile, Appleby, Chireno, Gary
City, Jericho, Stockman, Central, Redland, and Dotson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3126 9489 3203 9461 3209 9404 3199 9404
      3140 9425
TIME...MOT...LOC 2103Z 228DEG 73KT 3182 9465 3132 9487

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 11:57 AM CSTSpecial Weather StatementSHVSan Augustine33 min
Jan 8, 12:30 PM CSTSevere Thunderstorm WarningSHVSabine, San Augustine, Shelby30 min
Jan 8, 12:53 PM CSTSpecial Weather StatementSHVFranklin, Wood52 min
Jan 8, 3:04 PM CSTSpecial Weather StatementSHVNacogdoches, Shelby26 min
Jan 8, 3:45 PM CSTSevere Thunderstorm WarningSHVSabine, San Augustine, Shelby33 min
Jan 8, 3:56 PM CSTSpecial Weather StatementSHVAngelina34 min

Nearby

Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.